Alert archive / Iowa / Wind Chill Advisories in 2017

Wind Chill Advisory 5, NWS Des Moines, IA

December 25, 201727 counties in Iowa

NWS Des Moines, IA issued this wind chill advisory at Dec 25, 2017, 4:18 AM CST for 27 counties in Iowa. It took effect at Dec 25, 2017, 6:00 PM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2017, 4:18 AM CST (10:18 UTC)
In effect from
Dec 25, 2017, 6:00 PM CST
Expired
Dec 26, 2017, 12:00 PM CST
In force
18 hr
Issued by
NWS Des Moines, IA
All 27 counties

Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cerro Gordo County, IA, Crawford County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Story County, IA, Tama County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 97 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.3 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

007 
WWUS43 KDMX 251018
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
418 AM CST Mon Dec 25 2017

...Bitterly Cold Christmas Night into Tuesday Morning for Northern
Iowa...

.The combination of temperatures falling to around -10F and winds
from the northwest at 5 to 10 mph will create dangerous wind chill
values later tonight through Tuesday morning. Wind chill values in
the -20s are expected with the lowest wind chill values between 5
am and 8am.

IAZ004>007-015>017-023>028-033>039-251830-
/O.NEW.KDMX.WC.Y.0005.171226T0600Z-171226T1800Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
and Cedar Falls
418 AM CST Mon Dec 25 2017

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 15 below zero to around 25 
  below zero.

* WHERE...Areas along and north of Highway 20 in north central
  Iowa.

* WHEN...Midnight to noon Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/desmoines

Ansorge
5 follow-up statements
639 
WWUS43 KDMX 252106
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
306 PM CST Mon Dec 25 2017

...Bitterly Cold Tonight into Tuesday Morning for Northern half 
of Iowa...

.The combination of temperatures and wind will produce bitter cold
wind chills tonight into Tuesday morning. Some minor improvement
is expected by midday as temperatures slowly warm. 

IAZ044>050-260515-
/O.EXA.KDMX.WC.Y.0005.171226T0600Z-171226T1800Z/
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Including the cities of Denison, Carroll, Jefferson, Boone, Ames,
Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook
306 PM CST Mon Dec 25 2017

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 20 below zero to 25 below 
  zero.

* WHERE...Along the Highway 30 corridor.

* WHEN...Midnight to noon Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

IAZ004>007-015>017-023>028-260515-
/O.EXT.KDMX.WC.Y.0005.171226T0000Z-171226T1800Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, and Waverly
306 PM CST Mon Dec 25 2017

...WIND CHILL ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING TO
NOON CST TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 20 below zero to 30 below 
  zero.

* WHERE...Areas along and north of Highway 3 in north central 
  Iowa.

* WHEN...6 PM this evening to noon Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

IAZ033>039-260515-
/O.CON.KDMX.WC.Y.0005.171226T0600Z-171226T1800Z/
Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-
Including the cities of Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
and Cedar Falls
306 PM CST Mon Dec 25 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON CST TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 20 below zero to 25 below 
  zero.

* WHERE...Areas along the Highway 20 corridor.

* WHEN...Midnight to noon Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/desmoines
672 
WWUS43 KDMX 260246
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
846 PM CST Mon Dec 25 2017

...Bitterly Cold Tonight into Tuesday Morning for Northern half
of Iowa...

.The combination of temperatures and wind will produce bitter
cold wind chills tonight into Tuesday morning. Some minor
improvement is expected by midday as temperatures slowly warm.

IAZ004>007-015>017-023>028-261100-
/O.CON.KDMX.WC.Y.0005.000000T0000Z-171226T1800Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, and Waverly
846 PM CST Mon Dec 25 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 30 
  below zero.

* WHERE...Areas along and north of Highway 3 in north central 
  Iowa.

* WHEN...Now to noon Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

IAZ033>039-044>050-261100-
/O.CON.KDMX.WC.Y.0005.171226T0600Z-171226T1800Z/
Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-
Carroll-Greene-Boone-Story-Marshall-Tama-
Including the cities of Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, 
Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook
846 PM CST Mon Dec 25 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON CST TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 15 below zero to 25 below 
  zero.

* WHERE...Along the Highway 30 corridor.

* WHEN...Midnight to noon Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/desmoines
129 
WWUS43 KDMX 260540
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
1140 PM CST Mon Dec 25 2017

...Bitterly Cold Tonight into Tuesday Morning for Northern half
of Iowa...

.The combination of temperatures and wind will produce bitter
cold wind chills tonight into Tuesday morning. Some minor
improvement is expected by midday as temperatures slowly warm.

IAZ004>007-015>017-023>028-261345-
/O.CON.KDMX.WC.Y.0005.000000T0000Z-171226T1800Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, and Waverly
1140 PM CST Mon Dec 25 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 30 
  below zero.

* WHERE...Areas along and north of Highway 3 in north central 
  Iowa.

* WHEN...Now to noon Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

IAZ033>039-044>050-261345-
/O.CON.KDMX.WC.Y.0005.171226T0600Z-171226T1800Z/
Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-
Carroll-Greene-Boone-Story-Marshall-Tama-
Including the cities of Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, 
Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook
1140 PM CST Mon Dec 25 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 15 below zero to 25 below 
  zero.

* WHERE...Along the Highway 30 corridor.

* WHEN...Midnight to noon Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/desmoines
541 
WWUS43 KDMX 260959
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
359 AM CST Tue Dec 26 2017

...Bitterly Cold Conditions Continue This Morning...

.The combination of cold temperatures and minor wind will produce
bitter cold wind chills through this morning. Some minor 
improvement is expected by midday as temperatures slowly warm.

IAZ004>007-015>017-023>028-261800-
/O.CON.KDMX.WC.Y.0005.000000T0000Z-171226T1800Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, and Waverly
359 AM CST Tue Dec 26 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills expected. The cold wind chills may
  cause frostbite in as little as 30 minutes to exposed skin. 
  Expect wind chills to range from 15 below zero to 25 below zero.

* WHERE...Areas along and north of Highway 3 in north central 
  Iowa.

* WHEN...Now to noon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

IAZ033>039-044>050-261800-
/O.CON.KDMX.WC.Y.0005.000000T0000Z-171226T1800Z/
Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-
Carroll-Greene-Boone-Story-Marshall-Tama-
Including the cities of Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, 
Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook
359 AM CST Tue Dec 26 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills expected. The cold wind chills may
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 15 below zero to 20 below 
  zero.

* WHERE...Along the Highway 20 and 30 corridors.

* WHEN...Now to noon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/desmoines

Small
635 
WWUS43 KDMX 261802
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
1202 PM CST Tue Dec 26 2017

...Bitter Cold Wind Chills Improving this Afternoon...

IAZ004>007-015>017-023>028-261915-
/O.EXP.KDMX.WC.Y.0005.000000T0000Z-171226T1800Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, and Waverly
1202 PM CST Tue Dec 26 2017

...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY...

As of noon today, wind chill values still range from 10 to 20 
below zero but are not anticipated to get any colder. Another
round of bitter cold temperatures and wind chills are expected
tonight into Wednesday.

$$

IAZ033>039-044>050-261915-
/O.EXP.KDMX.WC.Y.0005.000000T0000Z-171226T1800Z/
Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-
Carroll-Greene-Boone-Story-Marshall-Tama-
Including the cities of Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, 
Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook
1202 PM CST Tue Dec 26 2017

...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY...

As of noon today, wind chill values still range from 10 to 20 
below zero but are not anticipated to get any colder. Another
round of bitter cold temperatures and wind chills are expected
tonight into Wednesday. 

$$

For more information from the National Weather Service visit
http://weather.gov/desmoines

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Dec 25, 4:17 AM CST, 1 minute earlier.

Area forecast discussion, Dec 25, 4:17 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Des Moines IA
417 AM CST Mon Dec 25 2017

.SHORT TERM.../Today through Tonight/
Issued at 415 AM CST Mon Dec 25 2017

Cold front is currently moving through northern Iowa and is nearing
Highway 30 at 3am. North of this front, temperatures have fallen to
around 0F with single digits above zero primarily south of this
front. As the front entered the forecast area tonight, winds became
gusty with some flurries near the Minnesota border. GOES-16
Nighttime Microphysics has shown and is showing these areas of
flurries/light snow quite well tonight as ice clouds based on the
RGB colors. As of 3:30am, there are two areas of concern for
flurries. One is over south central Minnesota in association with
the PV anomaly passing just to our northeast and will skirt our far
northern and northeastern counties with flurries. The other area of
clouds that may have flurries is over southwestern Iowa and will
continue to move to the southeast. Most of these flurries will be
out of our forecast area by daybreak today. However, GFS/ECMWF/NAM
as well as a few of the CAMs (Hi Res windows of the WRF) show light
QPF again skirting our northern forecast area so have additional
time of flurries this morning.

The cold front will continue to push southward and into northern
Missouri by later this morning. In the wake of the front, will see
winds mixing to the top of the boundary layer and bringing down
stronger gusts. Therefore, used MOSGuide to move wind speeds and
gusts upward through much of the daylight hours. Other concern for
today into early this evening is a PV anomaly/shortwave trough that
is currently near the coast of British Columbia as viewed in GOES-16
upper level water vapor. This PV anomaly will race into our area and
keep cloud cover the thickest over the southwestern half. Forecast
soundings as Creston (CSQ) and Lamoni (LWD) show 1.5 to 2km
saturation within the dendritic growth zone. As was the case with
our snow last night, the best lift will be near the top of this
layer. Therefore, will be able to generate some flurries or light
snow over our southwest and far south forecast area mainly after
sunset through late this evening. Accumulations will be under a half
inch.

For high and low temperatures today and tonight respectively, used a
blend of Superblend and NBM, which gave temperatures generally at or
lower than the lowest GFS/NAM/Euro MOS guidance. There were some
manual adjustments where there is snow cover over the southern
2/3rds of the state and also over northern Iowa tonight where skies
are expected to be clear allowing for good radiational cooling. The
last forecast concern is wind chill values tonight into Tuesday
morning. Wind speeds are not terribly strong being under 10 knots.
However, lows around -5F to -12F over the northern 1/3rd of Iowa,
will see wind chill values ranging from -20F around the Highway 20
counties to the upper -20s near the Minnesota border. Therefore,
will be issuing a Wind Chill Advisory starting at midnight tonight
through midday Tuesday. It's possible that adjustments to timing and
perhaps a row of counties farther south may be needed depending on
next forecast temperatures/wind chills.

.LONG TERM.../Tuesday through Sunday/
Issued at 415 AM CST Mon Dec 25 2017

The main themes through this period will be a prolonged bitter
cold episode with no significant recovery, and a snow event around
Wed Night. At onset arctic air will be fully entrenched across
the forecast area behind the cold front with daybreak temps
anywhere from +/- zero south to -10F or less far north. Winds will
be <10kts but it won't take much to drop wind chills, so with
those values still -20F or less the wind chill headline from Mon
Night will carry over into the morning north. Little rebound is
expected Tue with highs only in the single digits to 10 or so
south. The cold will worsen into the night with most models
depicting a 1044+mb high settling into Iowa. Temps from
Estherville to Mason City have already dropped to zero or less at
09z, even in this airmass, and upstream ND temps behind the front
are in the teens below zero with mixing so have lowered mins
further Tue night with clear skies and light/variable winds
anticipated along with fresh snow in many locations. NAM/GFS MOS
values in ND are currently 5-8F too warm so further lowering may
be needed in later cycles.

There will be only slight improvement into Wed on the back side
of the retreating high, but our attention will briefly turn to
precipitation. Short waves currently in the far NW Canadian
provinces will drop into BC and amplify Tue Night with elongated
deep thermodynamic and kinematic QG forcing extending from the
Rockies into the northern MS Valley by daybreak Thu. The depth and
strength of this forcing should have no problem generating snow
across central and northern Iowa Wed Night into at least Thu
morning. Amounts are subtle, but there is a wide spread in QPF
with the consensus for at least 0.05 somewhere over portions of
northern or eastern Iowa. Max Layer Temp and H85/H7 Thickness snow
liquid ratio /SLR/ methods would suggest 20-25:1 values which are
not unreasonable considering the cold airmass and the depth of
the Dendritic Growth Zone /DGZ/. Both the NAM and GFS depict at
least 3km DGZ depth from the surface up through the event. The
only thing precluding even higher SLRs is fairly tempered and
shallow omega through the DGZ. This combination of QPF and SLR
would produce 1-3” accumulations across northern Iowa with
lesser amounts farther south.

Forecast confidence begins to degrade as this system exits however
and remains low through the rest of the valid period. The GFS is
now much faster than previous runs with the late week re-enforcing
arctic front while the 00z ECMWF is similar to previous runs.
Huge differences exist with the GFS pushing the front to the OH/WV
border by 12z Fri while the EC still has it moving through IA.
The CMC, last hours of the NAM and even the EC ensemble would tend
to support a faster solution so a blend of consensus and the GFS
may be best. Although details regarding magnitude and timing of
the coldest air are yet to be determined, all solutions still
support overall bitter cold through the weekend with additional
rounds of widespread below zero temperatures. Additional Wind
Chill Advisories will be likely, especially north, with Wind Chill
Warnings even possible if the coldest air and wind, toward the
GFS solution, can phase adequately. The end of the week, and
especially the weekend, includes occasional chances for light
snow, but with models struggling with regard to timing and
strength of short waves confidence remains low.

&&

.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1136 PM CST Sun Dec 24 2017

KMCW to be impacted by light flurries/MVFR for the next hour or
two. Increasing chances of a light pocket of flurries racing
southeast from Sioux Falls, SD, to KFOD, to KDSM, and KOTM. These
flurries should have little to no sensible impact, though will
monitor.

Wind gusts also trending upward for Monday late morning into mid
afternoon. Speeds may have to be adjusted upwards, if anything.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from midnight tonight to noon CST Tuesday
for IAZ004>007-015>017-023>028-033>039.

&&

SHORT TERM...Ansorge
LONG TERM...Small
AVIATION...Kotenberg
Hazardous weather outlook, Dec 24, 3:16 PM CST, 13 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
316 PM CST Sun Dec 24 2017

IAZ004>007-015>017-023>028-033>039-044>050-251200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-
316 PM CST Sun Dec 24 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Bitter cold temperatures with sub-zero lows are expected both
Tuesday and Wednesday mornings, with wind chills of 15 to 25
below zero at times. Similar conditions may also occur next
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ057>062-070>075-081>086-092>097-251200-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
316 PM CST Sun Dec 24 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Very cold temperatures with near zero lows are expected both
Tuesday and Wednesday mornings, with wind chills of 10 to 15 below
zero at times. Similar conditions may also occur next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Lee

Nearby

Wind Chill Advisories in Iowa, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.